Announcement

Collapse
No announcement yet.

Tumor and SCI

Collapse
X
 
  • Filter
  • Time
  • Show
Clear All
new posts

  • #16
    Originally posted by LFC
    KLD, I just finished talking to my friend. Her father is back at the rehab hospital. Apparently he now has diabetes, which seems to have been brought on after they started giving him Decadron. (sp?) His doctor said that it was being given to reduce the swelling in his spinal cord and to help with spinal shock. I don't remember hearing about this drug before now. Is it a drug that is usually given to SCI patients or just to patients with SCI due to tumors?

    As always, I so appreciate your time expertise. Many, many thanks!
    Decadron (also known as dexamethasone) is a glucocorticoid (a steroid) drug that is anti-inflammatory and reduces swelling. Prolonged use of decadron can lead to a diabetes-like syndrome with increased blood sugar levels. The effects of long-term steroid use are complex. Let me try to discuss first the natural functions and regulation of glucocorticoids before explaining the side-effects of decadron or other glucocorticoids.

    Normally, your adrenal gland and other tissues produce the natural glucocorticoid steroid cortisol. This steroid is vital to the body. It helps maintain blood pressure and cardiovascular function, reduces inflammation, opposes the effects of insulin which reduces blood sugar, and regulates the metabolism of proteins, carbohydrates, and fats. Our bodies release cortisol in times of stress.

    Your pituitary gland regulates cortisol production by releasing a peptide hormone called adrenocorticotropic hormone (ACTH). When cortisol levels are high in the body, it suppresses ACTH secretion by the pituitary gland. When there is increased ACTH and cortisol secretion by the body, a syndrome called Cushing's syndrome results.

    Cushing's syndrome is associated with upper body obesity, rounded face, increased fat aroudn the neck, and thinning arms and legs. Skin becomes fragile and thin, bruises easily, and purplish stretch marks in the the abdomen, thighs, buttocks, arms, and breasts. Bones are weakened (Source). It is associated with severe fatigue, weakness, high blood pressure, and high blood sugar. There may be excessive body hair growth. http://www.niddk.nih.gov/health/endo...s/cushings.htm

    Prolonged use of decadron or any glucocorticoid causes Cushing's syndrome. If the decadron is stopped, the symptoms should recede. However, the opposite syndrome can occur when decadron is withdrawn, because the drug reduces pituitary secretion of ACTH and the body may not produce enough cortisol. This is the main reason why it is important to taper off decadron over a period of a week or more, to allow the pituitary to recover and start producing ACTH again.

    Between 5-25% of people who receive glucocorticoid drugs develop diabetes. This is particularly true in people who already have impaired insulin secretion. The mechanism by which this occurs is still not well understood and there is no clear consensus on the best therapy for glucocorticoid induced diabetes. Of course, one approach is to give insulin. Some recent studies suggest that sulfonylurea drugs that stimulate insulin release are useful (Source).

    Wise.

    Comment


    • #17
      Thank you, Dr Young, for the information. I was wondering if Decadron causes psychosis? In the last couple of days many of his comments and conversations have not been rooted in reality. He has been very sharp and "with it" up until the last two days.

      Thank you, again.

      Comment


      • #18
        Originally posted by LFC
        Thank you, Dr Young, for the information. I was wondering if Decadron causes psychosis? In the last couple of days many of his comments and conversations have not been rooted in reality. He has been very sharp and "with it" up until the last two days.

        Thank you, again.
        LFC, high doses of steroids do cause something called "steroid psychosis". I have seen it. People confabulate and babble on and on. But, in my experience, this goes away when the drug is stopped.
        http://www.drrichardhall.com/steroid.htm
        Wise.

        Comment

        Working...
        X